Wyoming, 2017

Flood in Wyoming, February 21 to 22, 2017

February 21 to 22, 2017 · NWS RIW · 1 event in 1 county or zone

On February 21st temperatures warmed into the 50s across much of the Wind River Basin, this, combined with rain led to rapid melting of snow and led to flooding of ditches along roads as well as sheet flooding across portions of Fremont County north of Riverton. A pickup truck along Honor Farm Road was submerged almost up to its roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

On February 21st temperatures warmed into the 50s across much of the Wind River Basin, this, combined with rain led to rapid melting of snow and led to flooding of ditches along roads as well as sheet flooding across portions of Fremont County north of Riverton. A pickup truck along Honor Farm Road was submerged almost up to its roof. In addition, a 33-year old man fell into the water and floated away. His deputy sheriff fell found has body a half a mile from where he fell in, partially submerged and hung up in debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 11:16 AM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 21, 11:16 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1116 AM MST Tue Feb 21 2017

.SHORT TERM...Today through Thursday night

The forecast remains on track with a 100-120kt PFJ over the area,
bringing ample moisture with it. Steady precipitation continues to
stream over the far west, with light to moderate snow falling in
the mountains. Temperatures remain above freezing in the western
valleys and near freezing in the Upper Green River Basin. The
longwave trough will begin to move onshore by 12Z Wednesday and
over the Great Basin by 12Z Thursday. A cold front associated with
this system is now progged to enter NW portions late this
afternoon and quickly pass through central portions by 06Z
Wednesday, extending from Buffalo-Hiland-Jeffrey City to Kemmerer.
The front will continue toward the southeast and exit the
forecast area by 12Z Wednesday. Most of the precipitation is
expected to form along this boundary, with instability showers
being the main form of lift across the area Wednesday. By
Thursday, a leeside low will form along the cold front as it
begins to eject over the High Plains. A deformation band could
form and bring snow over southern portions of Natrona County,
southeast Fremont County and eastern Sweetwater County. Snow
amounts will be at advisory levels in these areas. There remains
some uncertainty with these amounts, as it remains to be seen how
developed this surface low will be.

Otherwise, the forecast remains on track with few changes with
temperatures and snowfall amounts. Rain or a rain/snow mix will
continue in the western valleys and basins, with snow in the
western mountains. Snow levels will range between 7k and 7.5kft,
before quickly dropping late this afternoon as the cold front
moves through the area.

Have issued a High Wind Warning for Johnson County and the east
slopes of the Bighorns through this evening. H7 winds of 40-50kt
from the west-southwest will occur late this morning and gradually
subside through the evening hours. Winds will quickly subside
across the area tonight behind the cold front.

.LONG TERM...Friday through Tuesday

A weak system on the heels of the storm system Thursday, deep layer
moisture, and a weak inverted 700mb trough will keep good chances of
snowfall across the region especially central/eastern areas Friday.
The atmosphere dries out Friday night in wake of the system Friday.

A modest, moist westerly orographic flow on Saturday could result in
some light snow across the west. Otherwise, mainly dry and cold
conditions are expected Saturday.

Models then some upper ridging developing over the central/northern
Rockies Saturday night/Sunday in response to an upstream strong
upper low off the northern California Coast. Despite the ridging, a
modest isentropic upglide pattern will keep some chances of
precipitaion over west and southwest.

Precipitation chances increase out west Sunday night into Monday as
the upper low pushes east into the West Coast, and some northern
stream energy phases in with this upper low. The trough and
associated cold front is then expected to push across the region
Monday night and Tuesday. As this occurs precipitation chances will
spill east of the Divide. If this does occur as advertised by the
00Z models tonight it would potentially bring significant snowfall
for the western valleys and mountains in the Sunday night thru
Monday night time frame, with strong to possibly high wind east of
the Divide.  However, previous runs of those models have not been
that consistent with this system. Plenty of time to watch this
system.

&&

.AVIATION.../18Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Snow in the mountains through tonight with IFR/LIFR conditions.
Rain and snow mixed in the western valleys through 00Z, then all
snow by 00Z to 03Z Wed. Expect MVFR to IFR conditions at times at
KPNA and KBPI. KRKS will remain VFR through tonight with gusty
wind at times.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will prevail at the terminal sites through most of tonight
but there will be a band of showers passing through with a cold
front that will produce brief lcl mvfr cigs. Gusty to strong wind
will occur through tonight with high winds quite possible around
KLND and KCOD overnight. LLWS will also occur around KCOD through
tonight. Please check the latest terminal forecast for more
details.

&&

.FIRE WEATHER...

Busy weather continues across the area, with Winter Storm and
High Wind Warnings through Wednesday morning. Gusty winds will
remain widespread today, with strong winds across the Wind
Corridor, the eastern slopes of the wind River Mountains and over
the NW mountains. These conditions will subside during the
overnight hours tonight. Snow will also continue across the west,
with periods of heavy snow through early Wednesday morning.
Please refer to the aforementioned warnings for further details.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening for WYZ005-
018>020.

Winter Storm Warning until 5 AM MST Wednesday for WYZ001-002-012-
014-015-024.

High Wind Warning until 11 PM MST this evening for WYZ009>011.

&&

SHORT TERM...LaVoie
LONG TERM...WM
AVIATION...AR/PS
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 21, 1:16 PM MST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
116 PM MST Tue Feb 21 2017

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
116 PM MST Tue Feb 21 2017

...Flood Warning remains in effect for the Big Horn River roughly
between Manderson and Greybull through at least Wednesday
Morning...

...Winter Storm Warning for the Western Mountains through Tonight...

...Multiple High Wind Warnings for areas east of the Divide
through this evening...

...Winter Storm Watch for much of Central Wyoming late Wednesday
Night through Friday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Ice jam flooding continues across portions of the Big Horn Basin
especially along the Big Horn River in Big Horn County.

Significant snow and blowing snow will continue over the western
mountains through tonight. Please see the winter storm warning
for more details. Rain, and or snow in the western valleys will
change to all snow as a cold front sweeps across western Wyoming
late this afternoon into the early evening.

Strong to high wind will continue across portions of central
Wyoming east of the Continental Divide through this evening.
These winds will also develop this morning across the eastern
slopes of the Bighorns and Johnson County. Please see the high
wind warnings for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Late Wednesday Night Through Friday...Significant snow possible
in Central Wyoming along with breezy to windy conditions causing
blowing and drifting snow. The heaviest snow is expected late
Wednesday Night through at least Thursday afternoon with snow
continuing into Friday. The heaviest snow will likely be across
Natrona and Fremont Counties and possibly Eastern Sweetwater
County.

Sunday Night through Monday...Significant snowfall possible in
Western Wyoming with some snow possibly developing east of the
divide on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any river or creek flooding, as
well as snowfall amounts. Thank you!

Team Riverton

In the hours before

Special weather statement, Feb 21, 2:08 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
208 PM MST Tue Feb 21 2017

WYZ013-023-220600-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
208 PM MST Tue Feb 21 2017

...A quick shot of snow late this afternoon through this evening...

Rain has already changed to snow in the Jackson Valley this
afternoon and this colder air will move into the Star Valley by
later this afternoon. A period of snow is expected as this cold
front moves southeast across the area. The Jackson Valley can
expect 1 to 2 inches of snow through this evening while the Star
Valley will see generally 2 to 3 inches. The snow will decrease to
flurries later tonight.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
February 21, 4:00 PM MST to February 22, 5:00 AM MST
Where
Fremont County, 1.62 mi N of Riverton to 4.55 mi NE of Riverton
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.053, -108.377

Law enforcement reported flooding ditches and sheet flooding north of Riverton on the evening of February 21st. A 33-year old man fell into the flood waters and drowned. A Coroners report noted that the man was under the influence of alcohol, marijuana, amphetamines and anti-depressants.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fremont2017-02-2133MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678609.